1.43 L cortisol level found 3pm

Hi Everyone, I hope all are somewhat well and surviving these "rare" inflammations. Have been working on civil rights issues, trying to arrange hip replacement surgery (10 wk.s now).

Miss communicating.

Was hospitalized last week for incredible dizziness in an MRI tube and heart pain. With the other tests, I asked them to test the cortisol levels. I had continuing weakness, dizziness.

Test came back 1.43 L ---range is 4.0 - 22.0 ug/DL

taken at 3pm two hours after taking the pred.

Pretty upsetting.

They released me shortly after -- said to contact an endocrinologist. I have - appt. 3wks till appt.

Rheum said to increase pred up to 4mg from the 2mg ( have been on 2 for 6 mo.s).

Have done that. Not so weak, dizzy. Scared. Do not want Addison's. Don't want an attack of adrenal insufficiency.

Thought I was through GCA ( now also diagnosed with PMR) but I guess not. Any ideas, thoughts? Much appreciated. Best always to all, Whittlesey

8 Replies

oldestnewest
  • Hi there. Good to hear from you but sorry to hear you have had these dizzy spells. I hope you don't have any lasting problems with adrenal deficiency. You still have the hip replacement op to worry about without this recent upsetting development. I am at 3 mgs now and feeling my body objecting to being deprived of it's usual 'fix' but no dizziness or weakness as such. I hope the appointment with the endocrinologist goes well. Please let us know how you get on. Angela.

  • Hi Angela, yes, looking forward to the hip replacement.

    Dizziness and fatique have been part of this since the beginning.

    Will share what the endocronoligist says. Thanks.

    Best, Whittlesey

  • Hi Angela, in thinking of all the events before the blood test -- possibly being in the MRI tube brought on a "flare" which could account for the low cortisol level. Not the beginning of Addison's?

    I hope so.

    Thanks for your input.

    Whittlesey

  • If you have reduced to below 5mg and the adrenal function hasn't settled down (the feedback set-up involving the hypothalamus, pituitary and adrenal glands) then your cortisol levels will probably swing around, especially under stress conditions. It doesn't mean you have Addison's disease, just your body hasn't caught up and that is why slow reduction at this stage is so important - a fact confirmed by an endocrinologist to one of our group last year, saying he wished all doctors were as aware as hers.

    There is a big difference between "Addison's syndrome" secondary to pred therapy in any disease which often resolves and "Addison's disease". The answer to the "Addisons" we may develop is simple: a slightly higher dose of pred as a replacement therapy, just like thyroxine is used in hypothyroidism, excpet for us it may be a temporary measure. The problem with Addison's is that it is often not recognised at an early stage and the patients get to be very ill before the penny drops.

  • Thanks PMRPro, Understood. New information to me, the pituitary.

    Yes, I've been at 2mgs for about 6 months. Going lower, some vision problems, so staying there until after hip surgery (10 weeks).

    Understand your point on Addison's.

    Worried about that "penny dropping".

    At Beth Israel (not the best of hospitals, they said they weren' t particularly worried about Addison's because I had only a few " markers" (same reasoning at Mt Sinai to not test me for GCA).

    In doing " quick" research on my android I read from an NIH site (I believe) that vitiligo is a pretty strong marker for Addison's.

    I have had vitiligo for 2years before being diagnosed w GCA.

    Not good realizations for me.

    2 1/2 wks before seeing endocrinologist. Rheum Dr. in for my vacationing rheum said during those times of bad weakness, dizziness, about to pass out times -- "up" the pred 1or 2 GMs. Until I see the endocrinologist.

    Patchwork -- but I can't order my rheum home from vacation -- or "drop in" on her as she swims in Florida --- although -----

    I am scared.

    Understand your points --- well made stated

    Maybe it is med induced temporary Addison's or a GCA flare.

    Have upped the pred to 3gms. OK for now.

    Thanks PMRPro.

    How is your PMR and pred maintenance?

    And Italy?

    Hope all is well.

    Are you speaking Italian yet -- beautiful lang. as I am sure you know.

    Buena Sera (Sp.? sorry)

    All my best to you,

    Whittlesey in rainy NYC

    Thank you.

  • I can do my shopping/order food/discuss the weather in Italian for when we are away - I don't need Italian because I live in the very north, almost in Austria, in the region that was Austro-Hungarian empire until 1921. About 90% of the locals here are native German speakers, less than 10% Italian speaking, the rest speak Ladin, a rato-romanische language that no foreigner would learn! We lived in Germany when our children were small, my husband taught medical students physiology - in German :-)

    Life in northern Italy is wonderful!

  • aboutounds nice. Some of my relatives are from the North and actually look German with blonde hair and blue eyes. They all speak Italian, however. My "nonnie" used to cook "northern " type meals, with very little tomato sauce".

    I'm glad you've integrated so well and hope you like it.

    Sounds pretty nice.

    And actually from my own family experience, I can understand what you explain about them using the minimum of medicine.

    I remember my nonnie using Briosche for upset stomach, aspirin and that's about it. They didn't like going to the hospital at all.

    May well still be the same.

    Thank you for help with this. Not too wonderful -- scary. Looking forward to seeing the endocrinologist and my rheumatologist.

    Taking 3mgs a day which seems Ok.

    All my best to you, Whittlesey

  • Please excuse the voice activated spelling mistakes. first word should be "sounds"

You may also like...